Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS Marquette, MI

April 30, 20104 counties in Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Apr 30, 2010, 5:06 PM CDT for 4 counties in Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2010, 5:06 PM CDT (22:06 UTC)
Expired
Apr 30, 2010, 5:45 PM CDT
In force
39 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gogebic County, MI, Houghton County, MI, Iron County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 117 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 12:23 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:42 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 30, 3:42 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
442 PM EDT FRI APR 30 2010

.SYNOPSIS...

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOW A DEEP MID/UPPER TROF OVER
THE WRN CONUS. STRONG SHORTWAVE AND MID-LVL SPEED MAX OF INTEREST IS
DRIVING THROUGH THE CENTRAL PLAINS INTO THE MIDWEST IS SUPPORTING
LINE OF STRONG TO SEVERE CONVECTION FROM WRN WI INTO NRN IL AND ERN
IOWA. THESE STORMS SHOULD MAINTAIN THEIR STRENGTH INTO THIS EVENING
AS THEY MOVE NE INTO AN ENVIRONMENT OF 500-1000 J/KG AND 0-6 KM BULK
SHEAR IN EXCESS OF 50 KT. LATEST RADAR LOOP SHOWS STORMS FAST
APPROACHING GOGEBIC COUNTY WHERE THERE IS A SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 00Z THIS EVENING.
&&

.SHORT TERM (TONIGHT AND SATURDAY)...

CONCERN TONIGHT IS POTENTIAL FOR POSSIBLE SEVERE STORMS THIS EVENING
OVER THE WEST HALF OF UPPER MICHIGAN AS LINE OF CONVECTION OVER WEST
AND NCNTRL WI MOVES NORTH AND EAST INTO A FAVORABLE ENVIRONMENT OVER
NE WI AND WRN/SCNTRL UPR MI. TEMPS OVER NE WI AND SCNTRL HAVE MOVED
INTO THE MID TO UPPER 70S WHILE DEWPOINTS ARE IN THE MID TO UPR 50S.
SBCAPE VALUES OVER NE WI HAVE RISEN TO NEAR 1000 J/KG WHILE DCAPE
VALUES OF 500-1000 J/KG INDICATE GOOD POTENTIAL FOR DAMAGING WINDS
WITH THE STORMS. EVOLUTION OF CONVECTIVE LINE SUGGESTS THESE STORMS
SHOULD MOVE INTO THE AREA EARLY THIS EVENING. THUS...HAVE EXTENDED
SVR THUNDERSTORM WATCH TO INCLUDE THE WEST HALF OF UPPER
MI...EXCLUDING THE KEWEENAW PENINSULA EFFECTIVE UNTIL 00Z THIS
EVENING.

STORMS SHOULD GENERALLY DIE DOWN IN INTENSITY AFTER SUNSET WITH LOSS
OF DIURNAL INSTABILITY.

LOOK FOR HIGH PWATS OF 1-1.5 INCHES AHEAD OF THE APPROACHING COLD
FRONT TO ALLOW SHOWERS/THUNDERSTORMS TO SPREAD ACROSS THE EAST HALF
OF UPR MI LATER THIS EVENING ALTHOUGH LACK OF GOOD INSTABILITY THERE
SHOULD PREVENT STORMS FROM BECOMING SVR. LOOK FOR ALL MOST
CONVECTION TO END OVER THE WEST HALF BY LATE EVENING AND THEN EARLY
OVERNIGHT FOR FAR ERN CWA IN THE WAKE OF THE COLD FRONT.

GENERALLY EXPECT DRYING SAT IN THE WAKE OF THE SHORTWAVE AND
ASSOCIATED SFC COLD FRONT. PROXIMITY OF MID/UPPER LOW TO THE WRN
COUNTIES DOES PROMOTE SOME WEAK INSTABILITY AND POTENTIAL FOR ISOLD
TO SCT SHRA...SO KEPT SLIGHT CHC POPS THERE...BUT OTHERWISE EXPECT
THE REST OF THE AREA TO BE DRY SAT. FOLLOWED CLOSE TO BIAS CORRECTED
NAM MOS FOR MAX TEMPS WITH 7-10C 850 MB TEMPS OVER THE AREA WOULD
EXPECT READINGS TO RISE GENERALLY TO THE LOWER TO MID 70S OVER
INLAND AREAS CENTRAL AND EAST AND THE UPR 60S WEST POSSIBLY UNDER
MORE INSTABILITY CUMULUS CLOUDS. AREAS DOWNWIND OF LAKE MI IN A SW
FLOW WILL ALSO BE MUCH COOLER...IN THE LOWER 60S.

.LONG TERM (SATURDAY NIGHT THROUGH NEXT FRIDAY)...

UPR LOW OVR NRN PLAINS STILL IN VCNTY SAT NIGHT AND EVEN SUNDAY.
ANOTHER SHORTWAVE TRIES TO LIFT INTO UPR LAKES LATE SAT NIGHT INTO
SUN WITH RAIN SPREADING TOWARD NRN LK MICHIGAN. PUT SMALL POPS IN
OVR MNM COUNTY...BUT SINCE THE LATEST GFS SEEMS TOO GENEROUS IN
SPREADING QPF FARTHER NW COMPARED TO OTHER GUIDANCE...DID NOT GO
WITH POPS ANYWHERE ELSE. NEXT CHANCE OF PCPN ARRIVES ON MONDAY AS
NRN PLAINS LOW FINALLY BUDGES INTO CANADA. BY FAR...THE BETTER
DYNAMICS FOR LARGE SCALE LIFT REMAIN OVR NRN ONTARIO SO KEPT THE
HIGHEST POPS IN THE FAR N CWA. ANOTHER UPR LOW TAKES SHAPE IN THE
NORTHERN PLAINS ON TUESDAY. ENOUGH DRYING AND SUBSIDENCE TO KEEP
POPS OUT OF FCST ON TUESDAY...BUT FRONT SURGING IN FM THE NRN PLAINS
ON TUESDAY NIGHT MAY TRIGGER SCATTERED SHRA. ECMWF ALSO INDICATES
FRONT WILL INTERACT WITH NARROW RIBBON OF LOW-LEVEL MOISTURE AND
INSTABILITY. INCREASED POPS TO CHANCE FOR TUESDAY NIGHT AND ALSO
MENTIONED SOME TSRA AS KINDEX RISES ABOVE 30 AND SI/S FALL TOWARD
ZERO. QUICK SUBSIDENCE AND DRYING ENDS THE PCPN POTENTIAL LATE TUE
NIGHT...SO WENT WITH DRIER FCST FOR WED. IT APPEARS THAT WED IS THE
NEXT DAY THAT MAY BE OF CONCERN FOR FIRE WX INTERESTS WITH GUSTY
WEST WINDS TO 30 MPH...TEMPS RISING WELL INTO THE 60S...AND RH
VALUES FALLING TOWARD CRITICAL LEVELS. TAIL END OF THE EXTENDED
MUDDLED AT BEST. 00Z ECMWF WAS EMPHATIC WITH STRONG SHORTWAVE TROUGH
LIFTING INTO AREA IN SW FLOW FOR FRIDAY...WHILE GFS/CANADIAN WERE
MORE SUPPRESSED. LATEST ECMWF FARTHER SW WITH MOST QPF BYPASSING UPR
MI TO THE SOUTH. LEFT FCST DRY FOR NOW. DOES APPEAR THAT LATE WEEK
WILL END UP COOLER AS H85 TEMPS DROP DOWN BLO ZERO DUE TO GLANCING
BLOW FM TROUGH MOVING ACROSS N ONTARIO.
&&

.AVIATION /FOR THE 18Z TAFS/...

VFR CONDITIONS SHOULD HOLD AT BOTH TAF SITES UNTIL AT LEAST 00Z WHEN
DEVELOPING CONVECTION TO OUR SOUTH MOVES IN WITH THE APPROACHING
COLD FRONT. LOOK FOR SHRA TO MOVE INTO BOTH TAF SITES AROUND 00Z AS
CIGS LOWER TO MVFR. THERE COULD BE SOME ISOLD TSRA EMBEDDED WITHIN
THE SHRA...BUT DO NOT HAVE ENOUGH CONFIDENCE AT THIS TIME TO INCLUDE
IN THE TAFS. DID INCLUDE A CB AFTER THE CLOUD GROUP TO IMPLY THUNDER
IS POSSIBLE THIS EVENING AT BOTH TAF SITES. LOW-LVL WIND MAX MOVING
ACROSS THE AREA THIS EVENING WARRANTED A MENTION OF LLWS AT BOTH TAF
SITES.

LOOK FOR CLEARING BEHIND THE COLD FRONT AFT 06Z AS WINDS SHIFT SSW
IN ITS WAKE. DIURNAL MIXING WILL ALLOW GUSTY WINDS TO 25 KT TO
DEVELOP AGAIN BY LATE SAT MORNING.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST/...

LOW PRES OVER THE NRN PLAINS WILL DRIVE A COLD FRONT ACROSS LAKE
SUPERIOR TONIGHT. AHEAD OF THE COLD FRONT...SOUTHEAST WINDS OF 20 TO
30 KT WILL STRENGTHEN TO GALES 35 KNOTS OVER NCNTRL AND ERN LAKE
SUPERIOR. WINDS WILL THEN SHIFT SOUTH-SOUTHWEST AND SUBSIDE TO 25
KTS IN THE WAKE OF THE FRONT LATE TONIGHT INTO SATURDAY. AS THE
PRESSURE GRADIENT WEAKENS...WINDS WILL DIMINISH TO 20 KNOTS OR LESS
FOR SUNDAY INTO THE EARLY PART OF NEXT WEEK.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WARNING FROM 8 PM THIS EVENING TO 3 AM EDT SATURDAY FOR
     LSZ264-266.

LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...VOSS
SHORT TERM...VOSS
LONG TERM...JLA
AVIATION...VOSS
MARINE...VOSS
Hazardous weather outlook, Apr 30, 3:31 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EDT FRI APR 30 2010

MIZ002-004-005-009>012-084-011200-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
SOUTHERN HOUGHTON-
431 PM EDT FRI APR 30 2010 /331 PM CDT FRI APR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THIS EVENING MAY BE SEVERE. THE MAIN HAZARDS
WILL BE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

MIZ001-003-006-007-013-014-085-011200-
KEWEENAW-NORTHERN HOUGHTON-ALGER-LUCE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
431 PM EDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME THUNDERSTORMS
MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
431 PM EDT FRI APR 30 2010 /331 PM CDT FRI APR 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

FREQUENT GALE FORCE WIND GUSTS ARE EXPECTED OVER CENTRAL LAKE
SUPERIOR TONIGHT. SEE THE LATEST MARINE WEATHER MESSAGE FOR FURTHER
DETAILS.

THERE IS CHANCE OF THUNDERSTORMS...MAINLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
431 PM EDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME THUNDERSTORMS IN THE
EVENING MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 4:17 AM CDTGale WarningMQT22 hr
Apr 30, 4:54 PM CDTSevere Thunderstorm WarningMQTHoughton, Ontonagon58 min
Apr 30, 5:06 PM CDTSpecial Marine WarningMQT57 min
Apr 30, 5:26 PM CDTSevere Thunderstorm WarningMQTIron39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.